Alert archive / Kentucky / River Flood Warnings in 2017
River Flood Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Apr 23, 2017, 10:02 PM EDT for Bell County, Kentucky. It was in force for 21 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2017, 10:02 PM EDT (02:02 UTC)
- Expired
- Apr 24, 2017, 7:00 PM EDT
- In force
- 21 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Bell County, KY
The radar
The Knoxville radar (KMRX), 73 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cumberland River at Pineville (PVLK2). The gauge peaked at 37.47 ft at Apr 24, 2017, 6:00 AM EDT.
- Action stage
- 995 ft
- Minor stage
- 1002 ft
- Moderate stage
- 1010 ft
- Major stage
- 1019 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03402900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
402
WGUS43 KJKL 240202
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1002 PM EDT SUN APR 23 2017
...The National Weather Service in Jackson Kentucky has issued
a flood warning for the following rivers in Kentucky...
The Cumberland River at Pineville
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Warning means that flooding is occurring or is imminent.
Continue to monitor NOAA weather radio or your favorite local media
outlet for additional information. If you are in areas affected by
this forecast take necessary precautions.
The next update will be issued by 11 AM Monday.
&&
KYC013-241402-
/O.NEW.KJKL.FL.W.0003.170424T0202Z-170424T2300Z/
/PVLK2.1.ER.170424T0037Z.170424T0600Z.170424T1652Z.UU/
1002 PM EDT SUN APR 23 2017
The National Weather Service in Jackson Kentucky has issued a
* Flood Warning for
The Cumberland River at Pineville.
* until Monday evening.
* at 9:30 PM Sunday the stage was 1003 feet.
* Flood stage is 1002 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river will continue rising to near 1007 feet
after midnight tonight. The river will fall below flood stage
tomorrow afternoon.
* At 1006 feet...Fourmile Road floods.
&&
LAT...LON 3680 8346 3668 8370 3679 8383 3685 8374
3680 8366 3688 8350
$$3 follow-up statements
060
WGUS83 KJKL 240858
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
458 AM EDT MON APR 24 2017
...The flood warning continues for the following rivers in
Kentucky...
The Cumberland River at Pineville
The Cumberland River at Barbourville
The Cumberland River at Williamsburg
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continue to monitor NOAA weather radio or your favorite local media
outlet for additional information. If you are in areas affected by
this forecast take necessary precautions.
The next update will be issued by 11 am this morning.
A Flood Warning means that flooding is occurring or is imminent.
&&
KYC013-242058-
/O.EXT.KJKL.FL.W.0003.000000T0000Z-170424T2333Z/
/PVLK2.1.ER.170424T0037Z.170424T0830Z.170424T1733Z.UU/
458 AM EDT MON APR 24 2017
The Flood Warning continues for
The Cumberland River at Pineville.
* at 4:30 AM Monday the stage was 1007 feet.
* Flood stage is 1002 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by
this afternoon.
* At 1006 feet...Fourmile Road floods.
&&
LAT...LON 3680 8346 3668 8370 3679 8383 3685 8374
3680 8366 3688 8350
$$
KYC121-242058-
/O.CON.KJKL.FL.W.0002.000000T0000Z-170426T0000Z/
/BBVK2.1.ER.170424T0225Z.170424T1800Z.170425T1800Z.NO/
458 AM EDT MON APR 24 2017
The Flood Warning continues for
The Cumberland River at Barbourville.
* at 4:30 AM Monday the stage was 29.5 feet.
* Flood stage is 27.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 32.5 feet by this
afternoon. The river will fall below flood stage tomorrow early
afternoon.
* At 34.0 feet...Flooding threatens homes and businesses in
unprotected areas.
&&
LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
3693 8389 3685 8374
$$
KYC235-242058-
/O.CON.KJKL.FL.W.0001.000000T0000Z-170427T1035Z/
/WLBK2.1.ER.170423T1651Z.170424T1800Z.170427T0435Z.NO/
458 AM EDT MON APR 24 2017
The Flood Warning continues for
The Cumberland River at Williamsburg.
* at 4:00 AM Monday the stage was 26.4 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 27.2 feet by this
afternoon. The river will fall below flood stage early Thursday
morning.
&&
LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
3681 8426 3680 8407
$$743
WGUS83 KJKL 241501
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1101 AM EDT Mon Apr 24 2017
...The flood warning continues for the following rivers in
Kentucky...
The Cumberland River at Pineville
The Cumberland River at Barbourville
The Kentucky River near Ravenna
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Warning means that flooding is occurring or is imminent.
Continue to monitor NOAA weather radio or your favorite local media
outlet for additional information. If you are in areas affected by
this forecast take necessary precautions.
The next update will be issued by 6 PM EDT.
&&
KYC013-250301-
/O.EXT.KJKL.FL.W.0003.000000T0000Z-170425T0629Z/
/PVLK2.1.ER.170424T0037Z.170424T1030Z.170425T0029Z.UU/
1101 AM EDT Mon Apr 24 2017
The Flood Warning continues for
The Cumberland River at Pineville.
* at 10:30 AM Monday the stage was 1007 feet.
* Flood stage is 1002 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by
this evening.
* At 1006 feet...Fourmile Road floods.
&&
LAT...LON 3680 8346 3668 8370 3679 8383 3685 8374
3680 8366 3688 8350
$$
KYC121-250301-
/O.EXT.KJKL.FL.W.0002.000000T0000Z-170426T0415Z/
/BBVK2.1.ER.170424T0225Z.170425T0000Z.170425T2215Z.NO/
1101 AM EDT Mon Apr 24 2017
The Flood Warning continues for
The Cumberland River at Barbourville.
* at 10:30 AM Monday the stage was 31.3 feet.
* Flood stage is 27.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 32.9 feet by this
evening. The river will fall below flood stage tomorrow evening.
* At 34.0 feet...Flooding threatens homes and businesses in
unprotected areas.
&&
LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
3693 8389 3685 8374
$$
KYC065-250301-
/O.EXT.KJKL.FL.W.0006.170424T2018Z-170426T0800Z/
/RAVK2.1.ER.170424T2018Z.170425T0600Z.170426T0200Z.NO/
1101 AM EDT Mon Apr 24 2017
The Flood Warning continues for
The Kentucky River near Ravenna.
* from this afternoon to late Tuesday night.
* at 10:15 AM Monday the stage was 20.0 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and
continue to rise to near 22.6 feet by after midnight tomorrow. The
river will fall below flood stage by tomorrow late evening.
* At 21.5 feet...Sang Branch Road is under water at Red Lick Creek.
&&
LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411
$$
ABE560
WGUS83 KJKL 242202
FLSJKL
Flood Statement
National Weather Service Jackson Ky
602 PM EDT Mon Apr 24 2017
...The flood warning is cancelled and an advisory has issued for the
following rivers in Kentucky...
The Cumberland River at Pineville
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continue to monitor NOAA weather radio or your favorite local media
outlet for additional information. If you are in areas affected by
this forecast take necessary precautions.
This will be the last update for this point concerning minor
flooding.
&&
KYC013-242232-
/O.CAN.KJKL.FL.W.0003.000000T0000Z-170425T0629Z/
/PVLK2.1.ER.170424T0037Z.170424T1030Z.170424T2125Z.UU/
602 PM EDT Mon Apr 24 2017
The Flood Warning is cancelled for
The Cumberland River at Pineville.
* at 5:30 PM Monday the stage was 1002 feet.
* Flood stage is 1002 feet.
* Fell below flood stage at 5:25 PM Monday.
* Forecast...The river will continue to fall to 992.5 feet by
tomorrow morning.
* At 1002 feet...Low lying roads flood, including portions of
Straight Creek, Dorton Branch, and Fourmile Road.
&&
LAT...LON 3680 8346 3668 8370 3679 8383 3685 8374
3680 8366 3688 8350
$$
SHALLENBERGERWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Apr 23, 8:04 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 23, 8:04 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 804 PM EDT Sun Apr 23 2017 .UPDATE... Issued at 800 PM EDT SUN APR 23 2017 Updated the forecast to input the latest observations and trend them into the evening. Made some tweaks to the pops through the night but overall changes were minimal as the pattern remains pretty steady as a widespread area of light to moderate shower activity tracks north through the area. Thus, no zfp updates will be needed at this time. The next update will include an update to the Flood Watch as down south, more shower activity will continue to stream north into the area and likely an extention to the watch. && .SHORT TERM...(This evening through Monday night) Issued at 509 PM EDT SUN APR 23 2017 An upper level low continues to deepen as it pushes across the Tennessee valley and into the Deep South this afternoon. It will be slow to progress eastward however as it remains near steady strength, slowly traversing the Deep South through the day Monday, before finally pushing off the South Carolina coast into the Atlantic Ocean Tuesday morning, then proceeding to ride up the Mid Atlantic Coast through the day Tuesday. It will continue to ride up the coastline well into the extended period. Currently, eastern KY is situated on the NE side of the upper level low, with abundant southerly flow in place in the upper levels. However the surface low is somewhat displaced from the upper level low, currently moving SE across Georgia. This is keeping llvl flow out of the east which will persist through tomorrow. This shift in winds is keeping instability out of the region, and temperatures unseasonably cool. However, abundant moisture continues to wrap around this system, impacting much of Kentucky and points southward. Rain showers have been persistent throughout the day, and will continue into the overnight hours, before the surface low finally pulls far enough to the southeast to push best moisture out of the state by Monday. That being said, enough moisture will linger to keep cloud cover across the region. Can't rule out a few isolated showers during peak heating in the afternoon hours according to the latest Hi res ARW and NMM, especially in the eastern portion of the state, so did leave in some slight chance pops through the afternoon. Temperatures will be warmer than today but still less than seasonable normals, generally in the mid 60s. The upper level low will push southeast of the state by Monday night, allowing increasing heights across the region heading into Tuesday morning. Drier air will finally start penetrating the region with clouds starting to thin out throughout the night. .LONG TERM...(Tuesday through Sunday) Issued at 509 PM EDT SUN APR 23 2017 The slow moving storm system which brought rain over the weekend will be centered over the Carolinas at the start of the period. Any straggling showers on the northwest edge of the system will be on the way out. Primarily dry weather can be expected for the first couple days of the period as ridging aloft passes over. The next system to affect us will already be over the middle of the CONUS on Wednesday, with the upper level trough making its deepest southward dive over OK/TX by late Wednesday, before lifting out to the northeast. The cold front trailing from the associated surface low is expected to reach our area on Thursday. Models are not gung- ho on precip with it, but do show generalized light amounts. Have carried mostly chance POPs for Thursday, in line with MOS. The GFS makes a cleaner fropa than the ECMWF, and hence has at least a day of dry weather to follow. The ECMWF is faster with a potential return of precip. Have split the difference and continued slight chance and chance POPs for Thursday night into Friday night. During the weekend an upper level ridge builds over the southeast CONUS and brings warmer temps, but tends to subdue convection. Models show some light precip developing on Sunday over/near the Appalachians during the heat of the day. If anything occurs, chances are it would be localized, and only 20-30% POPs were used. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) ISSUED AT 800 PM EDT SUN APR 23 2017 IFR to below IFR conditions will be in place through nearly the entire TAF period with near or at field mins for cigs expected. This is due to a storm system lifting north up the east coast. Thus will also expect some constant changes in visibility as numerous showers move through eastern Kentucky. Shower activity should come to an end by the end of the TAF period with cigs lifting to MVFR in most locations. Winds will be northeast and light most of the time. SYM, being the most northwest location may only see some MVFR cigs. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM EDT this evening for KYZ079-080- 083>088-110-113-115>118-120. && UPDATE...SHALLENBERGER SHORT TERM...JMW LONG TERM...HAL AVIATION...SHALLENBERGER
Hazardous weather outlook, Apr 23, 4:42 PM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 442 PM EDT Sun Apr 23 2017 KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-242345- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt- Owsley-Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, Booneville, and Inez 442 PM EDT Sun Apr 23 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Potentially heavy rainfall and isolated instances of flooding will be possible through this evening. Please refer to the latest flood products for more information. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible Thursday afternoon and evening, and again Friday morning through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ079-080-083>088-110-113-115>118-120-242345- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd- Knott-Perry-Clay-Leslie-Letcher-Pike- Including the cities of Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 442 PM EDT Sun Apr 23 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Heavy to excessive rainfall will continue through the evening. Rainfall that occurs over the headwaters of the Big Sandy, Cumberland and Kentucky Rivers will also lead to significant rises on these tributaries, resulting in minor flooding. Localized flash flooding will also be possible, especially along low lying areas and near creeks and streams near the Tennessee border, and in the higher terrain along the Virginia border. Please refer to the latest flood products for more information. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Flooding along the Kentucky and Cumberland Rivers, and their tributaries, will likely linger through the start of the week. Thunderstorms will be possible Thursday afternoon and evening, and again Friday morning through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report heavy rainfall, above 1 inch, and any signs of flooding to the National Weather Service. JMW
In the hours before
Local storm report, Apr 23, 7:32 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
732 PM EDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM FLOOD 1 ENE TACKY TOWN 36.86N 83.46W
04/23/2017 HARLAN KY LAW ENFORCEMENT
WATER FLOWING OVER HIGHWAY 221 NEAR THE INTERSECTION WITH
HIGHWAY 1780.
&&
JCGLocal storm report, Apr 23, 7:54 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
754 PM EDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FLOOD BEVERLY 36.93N 83.53W
04/23/2017 BELL KY TRAINED SPOTTER
WATER REPORTED FLOWING OVER HIGHWAY 2011 IN BEVERLY.
&&
SHALLENBERGERLocal storm report, Apr 23, 7:56 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
756 PM EDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLOOD 2 WSW PRUDEN 36.59N 83.92W
04/23/2017 BELL KY PUBLIC
WATER ACROSS HIGHWAY 190 ON THE TENNESSEE STATE LINE.
&&
JCGLocal storm report, Apr 23, 8:00 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
800 PM EDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM FLOOD 1 NE DEANE 37.25N 82.76W
04/23/2017 LETCHER KY PUBLIC
NUMEROUS LOCATIONS ON KENTUCKY HIGHWAY 7 THROUGHOUT THE
COUNTY WITH WATER COVERING THE ROADWAY.
&&
JCGLocal storm report, Apr 23, 8:09 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
809 PM EDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLOOD WILLIAMSBURG 36.74N 84.17W
04/23/2017 WHITLEY KY BROADCAST MEDIA
MAN RESCUED UNHARMED FROM THE CUMBERLAND RIVER NEAR
WILLIAMSBURG AS HIGH WATERS CARRIED HIM DOWNSTREAM 30
YARDS.
&&
JCGLocal storm report, Apr 23, 8:39 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
839 PM EDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLOOD 2 NW WHITESBURG 37.14N 82.86W
04/23/2017 LETCHER KY BROADCAST MEDIA
WATER COMPLETELY COVERING HIGHWAY 15 NEAR DRY FORK.
&&
JCGThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:56 PM EDT | River Flood Advisory | JKL | Clay | 23 hr |
| Apr 23, 10:05 PM EDT | River Flood Warning | JKL | Harlan | 11 hr |
| Apr 23, 10:09 PM EDT | River Flood Advisory | JKL | Harlan | 11 hr |
| Apr 23, 11:17 PM EDT | River Flood Advisory | JKL | Owsley | 33 hr |
| Apr 23, 11:19 PM EDT | River Flood Advisory | JKL | Perry | 15 hr |
| Apr 24, 4:08 AM EDT | River Flood Warning | JKL | Perry | 11 hr |
| Apr 24, 5:33 AM EDT | River Flood Advisory | JKL | Pike | 20 hr |
| Apr 24, 6:50 AM EDT | River Flood Warning | JKL | Estill | 47 hr |
| Apr 24, 6:58 AM EDT | River Flood Advisory | JKL | Perry | 17 hr |
Nearby
River Flood Warnings in Kentucky, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.